The 10th International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV took place in London from November 6-8, 2008. This annual conference is a much smaller, more intimate gathering where several hundred researchers and clinicians come together each year to share and discuss their latest findings. One of the best things I found about this particular workshop (my first, which I was fortunate enough to attend on scholarship), was the less frenzied pace compared to some of the larger conferences, as well the unique ability to easily confer with researchers one on one. Webcasts from the conference are available online at www.intmedpress.com/lipodystrophy/2008webcasts/2008webcasts.cfm.
One of the hot topics of discussion at this year's conference was the increasing role that markers of immune function and inflammatory response will play in helping to guide and individualize therapy now and in the future, as we continue to learn their significance and utility. For example, increased levels of CRP (C-reactive protein), which reflect the level of inflammation in the body, are associated with increased myocardial infarction (MI) risk in the general population, and one study at the conference found that an association exists for HIV-positive individuals as well, although what level of CRP is still up for debate.
A Spanish study looked at seven samples of VSA (visceral adipose tissue, or fat between organs -- the kind you don't want) from individuals who were both HIV-1 positive and treated with HAART (highly active antiretroviral therapy). The purpose of the study was to compare gene expression alterations in VSA and SCA (subcutaneous, or fat underneath the skin) depots to gain insight into their differential responses to HIV and treatment. Markers of inflammation for adipogenisis (newly formed fat) were found to remain steady in VSA but not SCA, which might explain why it is harder to get rid of that belly fat once you get it, however no conclusions for how lipodystrophy could be prevented or treated were drawn from this particular study.
Several presentations and a roundtable discussion were devoted to the recently reported 90% increased risk of myocardial infarction (MI) and the use of Ziagen (abacavir). Jens Lundgren gave an excellent review of the SMART study and D:A:D data (also see "Can Ziagen Hurt Your Heart?" from the Nov/Dec issue of Positively Aware). Interestingly, it was noted that while Ziagen use triggers these events, it does not promote atherosclerosis. Also, it only affects those who have recently used Ziagen, is not cumulative, and it is reversible (take away the Ziagen, and you take away the added risk). Additionally, other risk factors generally need to be present such as smoking, family history, and high cholesterol. Researchers now need to figure out how Ziagen triggers the risk.
A poster by Nelson Vergel from the Program for Wellness Restoration (PoWeR) in Houston, Texas provided results from an online survey of over 1,011 individuals. The survey asked participants about their past treatment history, social interactions, self-image, and therapeutic interventions that they have used.
The majority of respondents where white males over 40 years old, with more than 10 years since their HIV diagnosis, on HAART for five years, and who had had prior exposure to Zerit (stavudine) and Retrovir (AZT). Ninety percent self-reported body changes including facial lipoatrophy (78%), buttock wasting (71.3 %), venomegaly in extremities (68%), abdominal fat (62.4 %), and wasting syndrome (44%.) Due to body changes, past or current depression or anxiety was present in 87% of survey responders, and 25% had experienced suicidal thoughts in the past. Forty-one percent had interrupted HAART due to body changes. More than 50% of survey responders stopped socializing and dating, had decreased sexual activity and self-image, stopped looking at themselves in the mirror, and had changed their clothing style.
The author of the study concluded that "despite the inherent limitations and possible biases of self-selection and the limited survey population, body changes appear to take a major toll in patients' quality of life," and that "the patient's belief that there is an association with the treatment drugs they use may have a negative effect on patient adherence to prescribed regimens."
505 participants posted suggestions to guide further research, which are available from the author upon request. For more information visit www.facialwasting.org/surveys_lists.htm.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.